Illinois, 2019

Damaging Winds in Illinois, August 20, 2019

August 20, 2019 · NWS ILX · 37 events in 18 counties and zones

Remnants of a large cluster of nocturnal thunderstorms over Iowa pushed into west-central Illinois during the early morning of August 20th. The leading edge of the storms intensified as they approached the I-55 corridor, then continued eastward to the Indiana border by around midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
$80,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Remnants of a large cluster of nocturnal thunderstorms over Iowa pushed into west-central Illinois during the early morning of August 20th. The leading edge of the storms intensified as they approached the I-55 corridor, then continued eastward to the Indiana border by around midday. Widespread wind damage accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 5:18 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 5:18 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
618 AM CDT Tue Aug 20 2019

.SYNOPSIS...
Issued at 300 AM CDT Tue Aug 20 2019

Strong to severe thunderstorms will quickly move across central
and southeast Illinois this morning and early afternoon, bringing
the potential for damaging winds. As a cold front comes through
the area on Wednesday, expect another round of showers and
thunderstorms, although the severe weather threat will be much
lower. This front will be slow to exit the area, so the rain will
linger into Thursday in many areas.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Main focus for this forecast will be with the severe weather
potential for later this morning.

2 am radar and satellite imagery showing rapid development of
thunderstorms over the northwest quarter of Iowa, the start of an
MCS which has been suggested for the last few model cycles. This
seemed to be handled best by the 00Z runs of the HRRR and NMM-B
models. Using their timing, the squall line is expected to move
into the Galesburg area toward 8-9 am, reaching I-55 around 10-11
am, and southeast Illinois shortly after midday. Latest SPC Day1
outlook maintained the enhanced risk over most of the CWA except
east of I-57, with the greatest threat of significant wind damage
from about Havana northwest. A general weakening trend is expected
as the storms get further through the middle of the state, as the
cold pool pushes further ahead of the line.

Question after the storms will be how much the air mass recovers
this afternoon. Think it will probably be mid to late afternoon
before any significant clearing takes place. Forecast highs in the
mid 80s may be a bit optimistic, and will need to watch this
closely for the late morning update.

Next MCS expected to slide out of the central Plains late tonight.
Have added some 20-30% PoP's over the southwest CWA for very late
tonight, though a later arrival in our area appears more likely.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Strong upper trough associated with the low over western Quebec
will swing southward Wednesday night and Thursday. Tail end of
Wednesday's front is expected to hang up in the general vicinity
Wednesday night and Thursday, with the GFS being the most
progressive of the longer range models. Went with more of a slower
solution with the MCS, with healthy PoP's continuing near and
south of I-72 into Thursday night. However, latest models are
showing more of a southward push occurring by Friday evening.

With high pressure dominating the Great Lakes region this weekend,
the east/northeast flow is expected to keep our region dry. Think
the primary rain chances will hold off until Monday, as a cold
front swings across the northern Plains where the storm track will
be focused. Longer range models would suggest a delay until Monday
night, though this will be monitored for consistency in the next
model run.

Pleasant temperatures are expected behind Wednesday's front, with
highs generally in the upper 70s to around 80 and lows upper
50s/lower 60s into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Aug 20 2019

High cirrus will overspread the area ahead of a line of severe
wind storms approaching from Iowa. MVFR to IFR vis and ceilings
are likely during the thunderstorms. Winds will likely gust to
40 mph in a large portion of the area, with 50-60 mph winds in
a few areas. Rough timing the arrival looks to be 14z at PIA, 15z
at BMI & SPI, 16z at DEC, and 17z at CMI. VFR conditions will
return once the precip moves out of the area. Winds will switch
to southerly ahead of the storm system. Winds will veer southwest
after system goes through and then become light and variable
tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Aug 20, 5:12 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
612 AM CDT Tue Aug 20 2019

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211115-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
612 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cluster of strong to severe thunderstorms will accelerate
across central and southeast Illinois this morning through mid
afternoon. The primary hazard will be damaging wind gusts in
excess of 60 mph. Hail to the size of quarters will be possible.
While the threat is low, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday and Thursday, especially
south of I-74.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through 3 pm.

Shimon

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 20, 7:45 AM CST to 7:50 AM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
State Official
Coordinates
40.950, -90.370

Numerous trees and power lines were blown down in Galesburg.

Thunderstorm Wind, Knox

When
August 20, 7:50 AM CST to 7:55 AM CST
Where
Knox County, 1.57 mi W of Oak Run
Measured
52 kt (60 mph) estimated gust
Crop damage
$80,000
Reported by
Broadcast Media
Coordinates
40.970, -90.160

Corn and sorghum fields were flattened about 3 miles west-northwest of Dahinda.

Thunderstorm Wind, Fulton

When
August 20, 7:55 AM CST to 8:00 AM CST
Where
Fulton County, Ellisville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.630, -90.300

A young cedar tree was blown down.

Thunderstorm Wind, Schuyler

When
August 20, 8:00 AM CST to 8:05 AM CST
Where
Schuyler County, Rushville to Ray
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Numerous tree limbs were blown down along US-24 from Rushville to Ray.

Thunderstorm Wind, Fulton

When
August 20, 8:10 AM CST to 8:15 AM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.570, -90.030

Several large tree limbs were blown down near 11th and Ash Streets in Canton.

Thunderstorm Wind, Peoria

When
August 20, 8:25 AM CST to 8:30 AM CST
Where
Peoria County, 1.25 mi ESE of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.740, -89.610

A tree was blown onto a house in Peoria near Bradley University.

Thunderstorm Wind, Tazewell

When
August 20, 8:25 AM CST to 8:30 AM CST
Where
Tazewell County, Sunnyland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
40.680, -89.480

A tree was blown onto a house in Sunnyland.

Thunderstorm Wind, Mason

When
August 20, 8:26 AM CST to 8:31 AM CST
Where
Mason County, Manito
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.420, -89.770

A large tree fell onto a power line.

Thunderstorm Wind, Tazewell

When
August 20, 8:30 AM CST to 8:35 AM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -89.630

A one-foot diameter tree was blown down at Parkview and 11th Street.

Thunderstorm Wind, Tazewell

When
August 20, 8:35 AM CST to 8:40 AM CST
Where
Tazewell County, Morton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.620, -89.450

A large tree was split down the middle.

Thunderstorm Wind, Woodford

When
August 20, 8:35 AM CST to 8:40 AM CST
Where
Woodford County, Germantown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -89.470

Power lines were blown down in Germantown Hills.

Thunderstorm Wind, Tazewell

When
August 20, 8:40 AM CST to 8:45 AM CST
Where
Tazewell County, Deer Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -89.330

A two-foot diameter tree was blown down in Deer Creek.

Thunderstorm Wind, Logan

When
August 20, 9:05 AM CST to 9:10 AM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Power lines were blown down in two locations in Lincoln, leaving more than 500 customers without power.

Thunderstorm Wind, McLean

When
August 20, 9:15 AM CST to 9:20 AM CST
Where
McLean County, 1 mi SE of Heyworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.310, -88.967

A large tree was blown down.

Thunderstorm Wind, Sangamon

When
August 20, 9:15 AM CST to 9:20 AM CST
Where
Sangamon County, 0.37 mi NNW of Southern View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.755, -89.654

A tree was blown down on Second Street between Kimble and St. Joseph streets.

Thunderstorm Wind, Sangamon

When
August 20, 9:15 AM CST to 9:20 AM CST
Where
Sangamon County, 0.99 mi NW of Southlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.760, -89.613

Trees were blown onto power lines on Bel Aire Drive in southeast Springfield.

Thunderstorm Wind, Sangamon

When
August 20, 9:15 AM CST to 9:20 AM CST
Where
Sangamon County, 1.95 mi ESE of Bradfordton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.813, -89.695

A large pine tree was blown onto a house near Jefferson Street and Churchill Road.

Thunderstorm Wind, Sangamon

When
August 20, 9:15 AM CST to 9:20 AM CST
Where
Sangamon County, 1.38 mi NE of Archer
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.795, -89.703

Numerous trees were blown down on the west side of Springfield.

Thunderstorm Wind, Logan

When
August 20, 9:23 AM CST to 9:28 AM CST
Where
Logan County, Latham
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.970, -89.170

Power lines and power poles were blown down in Latham.

Thunderstorm Wind, De Witt

When
August 20, 9:30 AM CST to 9:35 AM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.150, -88.950

A large tree was split in half on South Alexander Street in Clinton.

Thunderstorm Wind, Macon

When
August 20, 9:45 AM CST to 9:50 AM CST
Where
Macon County, 1.06 mi E of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.850, -88.930

Several tree limbs were blown down.

Thunderstorm Wind, Champaign

When
August 20, 9:55 AM CST to 10:00 AM CST
Where
Champaign County, Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.200, -88.400

Several large trees were snapped.

Thunderstorm Wind, Piatt

When
August 20, 9:55 AM CST to 10:00 AM CST
Where
Piatt County, Bement
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -88.570

A tree was blown onto a power line in Bement.

Thunderstorm Wind, Champaign

When
August 20, 10:00 AM CST to 10:05 AM CST
Where
Champaign County, Bondville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.120, -88.370

Siding was blown off a building in Bondville.

Thunderstorm Wind, Champaign

When
August 20, 10:02 AM CST to 10:07 AM CST
Where
Champaign County, 2.26 mi SW of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.099, -88.282

A large tree was snapped at the base at the intersection of Kirby Avenue and Crescent Drive.

Thunderstorm Wind, Champaign

When
August 20, 10:11 AM CST to 10:16 AM CST
Where
Champaign County, 2.23 mi SW of Thomasboro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
40.211, -88.215

A semi was blown over on I-57 about 2 miles south of Thomasboro.

Thunderstorm Wind, Douglas

When
August 20, 10:20 AM CST to 10:25 AM CST
Where
Douglas County, Villa Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -88.170

A tree was blown down in Villa Grove.

Thunderstorm Wind, Coles

When
August 20, 10:30 AM CST to 10:35 AM CST
Where
Coles County, Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.600, -88.320

A tree was blown onto a power line.

Thunderstorm Wind, Douglas

When
August 20, 10:36 AM CST to 10:41 AM CST
Where
Douglas County, 3.5 mi S of Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.750, -87.990

Several large tree limbs were blown down.

Thunderstorm Wind, Vermilion

When
August 20, 10:40 AM CST to 10:45 AM CST
Where
Vermilion County, Oakwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -87.780

Several trees were blown down in Oakwood.

Thunderstorm Wind, Vermilion

When
August 20, 10:40 AM CST to 10:45 AM CST
Where
Vermilion County, Potomac
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.300, -87.800

Several trees were blown down in Potomac.

Thunderstorm Wind, Vermilion

When
August 20, 10:45 AM CST to 10:50 AM CST
Where
Vermilion County, Catlin
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.070, -87.700

Several trees and power lines were blown down in Catlin. A metal sign at a gas station was blown down and minor roof damage occurred to a house as well.

Thunderstorm Wind, Clay

When
August 20, 10:50 AM CST to 10:55 AM CST
Where
Clay County, 1.08 mi E of Bible Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.870, -88.430

A few trees were blown down near Bible Grove.

Thunderstorm Wind, Vermilion

When
August 20, 10:50 AM CST to 10:55 AM CST
Where
Vermilion County, Westville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.030, -87.630

Several trees were blown down in Westville.

Thunderstorm Wind, Vermilion

When
August 20, 10:50 AM CST to 10:55 AM CST
Where
Vermilion County, Tilton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.100, -87.630

Several trees were blown down in Tilton.

Thunderstorm Wind, Vermilion

When
August 20, 10:50 AM CST to 10:55 AM CST
Where
Vermilion County, Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -87.600

Several trees were blown down in Bismarck.

Thunderstorm Wind, Vermilion

When
August 20, 10:55 AM CST to 11:00 AM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Several trees and tree branches were blown down in Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854196, 854197, 854198, 854199, 854200, 854202, 854203, 854204, 854205, 854206, 854207, 854208, 854209, 854210, 854211, 854212, 854213, 854214, 854215, 854216, 854217, 854218, 854219, 854220, 854221, 854222, 854223, 854224, 854225, 854226, 854227, 854228, 854229, 854230, 854231, 854232, 854233.